Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 362, NWS Birmingham, AL

July 10, 2001Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 10, 2001, 4:39 PM CDT for Blount County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 4:39 PM CDT (21:39 UTC)
Expired
Jul 10, 2001, 5:15 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Blount County, AL

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:50 PM CDTThunderstorm Wind 50 ECountywide, ALA few trees were blown down throughout the entire county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS54 KBMX 102139
SVRBHM
ALC009-102215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN ALABAMA

* UNTIL 515 PM CDT

* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLEVELAND...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ROSA...
ONEONTA...NECTAR AND ALLGOOD.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3412 8654 3401 8670 3381 8656 3395 8635

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:53 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 10, 2:53 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
253 PM CDT TUE JUL 10 2001

A CLUSTER OF THUNDERSTORMS WAS MOVING INTO NORTHWEST ALABAMA THIS
AFTERNOON AND SHOULD CONTINUE TO MOVE SOUTHEAST ACROSS THE FORECAST
AREA THIS EVENING, AND SLOWLY WEAKEN AFTER SUNSET.  FOR THE REST
OF THE AFTERNOON AND EARLY EVENING, A FEW OF THESE COULD PRODUCE A
BRIEF DAMAGING MICROBURST.  THUNDERSTORMS MAY BE A LITTLE LESS
NUMEROUS NORTH TOMORROW AND ELSEWHERE THURSDAY, AS SLIGHTLY DRIER AIR
WORKS ITS WAY INTO THE AREA FROM THE NORTH. TEMPERATURES MIGHT BE A
DEGREE OR TWO LOWER THAN RECENT DAYS, BUT NOT MUCH MORE THAN THAT,
AND MAINLY LOWS DUE TO DRIER AIR.

HSV 073/093 069/092 7c2--
BHM 073/093 072/092 5322
MGM 075/095 074/093 3322

.BHM...NONE.

In the hours before

Special weather statement, Jul 10, 1:21 PM CDT, 3 hours 18 minutes before
ALZ001>038-040>050-102021-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT TUE JUL 10 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN WARM AND UNSTABLE AIRMASS WILL SET THE STAGE FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING.  AN ORGANIZED AREA OF
THUNDERSTORMS WILL MOVE ACROSS NORTHERN MISSISSIPPI AND INTO
NORTHWEST ALABAMA BY MID AFTERNOON.  THUNDERSTORMS WILL INCREASE IN
COVERAGE ACROSS NORTHWEST ALABAMA DURING THE AFTERNOON...AND
SPREAD SOUTHWARD ACROSS MOST OF WEST ALABAMA DURING THE LATE
AFTERNOON AND EVENING HOURS.  THE STRONGEST THUNDERSTORM ACTIVITY
WILL GENERALLY REMAIN WEST OF INTERSTATE 65...AND SOME OF THE STORMS
COULD BECOME SEVERE...PRODUCING DAMAGING WINDS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT
TO THE POSSIBILITY OF WATCHES AND WARNINGS BEING ISSUED THIS
AFTERNOON.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 4,
BIRMINGHAM IS 4,
MONTGOMERY IS 4,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:19 PM CDTSevere Thunderstorm WarningBMXEtowah26 min
Jul 9, 7:27 PM CDTSevere Thunderstorm WarningBMXCullman33 min
Jul 9, 7:39 PM CDTSevere Thunderstorm WarningBMXCalhoun36 min
Jul 10, 4:16 PM CDTSevere Thunderstorm WarningBMXCullman, Morgan44 min
Jul 10, 4:43 PM CDTSevere Thunderstorm WarningBMXCherokee47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.